Alert archive / Michigan / Gale Watches in 2016

Gale Watch 2, NWS Grand Rapids, MI

February 1, 2016

NWS Grand Rapids, MI issued this gale watch at Feb 1, 2016, 3:28 AM EST. It took effect at Feb 2, 2016, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 1, 2016, 3:28 AM EST (08:28 UTC)
In effect from
Feb 2, 2016, 10:00 AM EST
Expired
Feb 1, 2016, 3:41 PM EST
In force
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

528 
WHUS73 KGRR 010828
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 AM EST MON FEB 1 2016

LMZ844>849-011630-
/O.NEW.KGRR.GL.A.0002.160202T1500Z-160203T0400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
328 AM EST MON FEB 1 2016

...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING. 

* WINDS...INCREASING TO POSSIBLE SOUTHEAST GALES TO 35 KNOTS ON
  TUESDAY AND THEN DIMINISHING TUESDAY NIGHT.

* WAVES...BUILDING TO 2 TO 4 FEET WITH AN OFFSHORE WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
1 follow-up statement
989 
WHUS73 KGRR 012041
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
341 PM EST MON FEB 1 2016

LMZ844>849-020445-
/O.UPG.KGRR.GL.A.0002.160202T1500Z-160203T0400Z/
/O.NEW.KGRR.GL.W.0005.160202T1500Z-160203T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
341 PM EST MON FEB 1 2016

...GALE WARNING IN EFFECT FROM 10 AM TO 7 PM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 7 PM EST TUESDAY. THE
GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...EAST GALES TO 35 KNOTS ON TUESDAY DIMINISHING TUESDAY
  NIGHT.

* WAVES...BUILDING TO 3 TO 5 FEET WITH AN OFFSHORE WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

OSTUNO

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Feb 1, 3:24 AM EST, 4 minutes earlier.

Area forecast discussion, Feb 1, 3:24 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 AM EST MON FEB 1 2016

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/MARINE

.SYNOPSIS...
ISSUED AT 324 AM EST MON FEB 1 2016

THE AREA WILL SEE A QUIET AND CONTINUED MILD DAY TODAY AFTER THE
RAIN ON SUNDAY. THIS WILL REMAIN BRIEF AS WE WILL SEE A
STRENGTHENING STORM SYSTEM MOVE TOWARD THE AREA ON TUESDAY AND
TUESDAY EVENING. THIS WILL BRING SOME LIGHT SNOW TO THE AREA
INITIALLY...AND THEN EVENTUALLY CHANGE OVER TO RAIN WITH A MIX
POSSIBLE UP NORTH DURING THE TRANSITION.

COLDER AIR WILL SETTLE IN ACROSS THE AREA DURING THE DAY ON
WEDNESDAY...HELPING TO CHANGE ANY LEFT OVER RAIN SHOWERS OVER TO
SNOW SHOWERS. CHANCES FOR SNOW SHOWERS WILL REMAIN POSSIBLE THEN
THROUGH THE END OF THE WEEK WITH COOLER AIR EXPECTED.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 324 AM EST MON FEB 1 2016

THE FORECAST GENERALLY REMAINS THE SAME REGARDING THE UPCOMING STORM
SYSTEM MOVING THROUGH ON TUE AND TUE NIGHT. THE ONLY NOTICEABLE
CHANGE WAS THAT WE HAVE ADDED A CHC OF SOME FREEZING RAIN UP NORTH
LATE TUE AFTERNOON. THIS LIGHT ICING POSSIBLE AND BURST OF SNOW ON
THE LEADING EDGE OF THE SYSTEM LOOK TO PRODUCE THE MOST IMPACTS
REGARDING THE STORM FOR SW LOWER MI.

RAIN AND SNOW HAS MOVED OUT OF THE CWFA THIS MORNING...AND WE SHOULD
REMAIN DRY ACROSS THE CWFA AT LEAST UNTIL AROUND DAYBREAK TUE
MORNING. SOME CLEARING IS TRYING TO MOVE IN THIS MORNING...HOWEVER
LOW CLOUDS ARE REFORMING WITH THE MOIST ATMOSPHERE AND WIND...AND
MORE CLOUDS WILL DROP SOUTH INTO THE AREA THIS AFTERNOON.

THE FIRST CHC OF PCPN WITH THE WELL ADVERTISED STORM WILL COME
TOWARD DAYBREAK TUE MORNING. THIS WILL COME IN THE FORM OF SOME
FLURRIES/VERY LIGHT SNOW ASSOCIATED WITH A LEAD WAVE COMING IN AHEAD
OF THE MAIN WAVE. THE ATMOSPHERE WILL BE FAIRLY DRY INITIALLY WHICH
WILL LIMIT ANY SNOW AMOUNTS THAT WOULD FALL WITH THIS.

THE MAIN THRUST OF PCPN WILL COME DURING THE AFTERNOON AND EARLY
EVENING HOURS ON TUE. THIS IS WHEN WE WILL SEE THE MAIN SURGE OF
MOISTURE MOVE IN FROM THE SOUTH. PCPN SOUTH OF I-96 WILL TRANSITION
QUICKLY TO RAIN FROM SNOW BY EARLY AFTERNOON AS THE SFC WILL BE
ABOVE FREEZING BY THEN...AND THE MELTING LAYER WILL BECOME QUITE
LARGE VERY QUICKLY. THIS WILL THEN PROGRESS STEADILY NORTH THROUGH
THE EVENING HOURS.

AREAS UP NORTH WILL SEE A LONGER POTENTIAL FOR SNOW WHICH WILL ALLOW
ACCUMS TO BE A LITTLE BIT BETTER. THE HEAVY ACCUMULATIONS ARE
EXPECTED TO REMAIN NORTH OF THE CWFA. NORTHERN AREAS WILL THEN SEE A
SHORT WINDOW FOR SOME SLEET AND FREEZING RAIN WITH TEMPS CLOSER TO
FREEZING THAT WILL WET BULB DOWN A LITTLE AS TEMPS ALOFT GO ABOVE
FREEZING. WE ARE NOT EXPECTING SIGNIFICANT ICE...HOWEVER A TENTH OR
SO STILL COULD CAUSE SOME ISSUES UNTIL TEMPS GO ABOVE FREEZING THERE
MID EVENING.

THE DRY SLOT WILL WORK INTO THE AREA BY MID EVENING...CUTTING BACK
THE PCPN INTENSITY AND POSSIBLY TURNING PCPN OVER THE DRIZZLE. PCPN
CHCS WILL THEN PICK UP LATE ACROSS THE NW AS THE MAIN WAVE MOVES
ACROSS THAT AREA AND MOISTURE DEPTH WILL INCREASE. WE EXPECT THAT
JUST ABOUT EVERYONE SHOULD REMAIN RAIN THROUGH 12Z WED. AFTER 12Z
WED...THE COLDER AIR WILL PUSH EAST ACROSS THE AREA...CHANGING RAIN
TO SNOW. BY LATE ON WED...SOME LAKE EFFECT WILL BE POSSIBLE FOR NW
FLOW FAVORED AREAS AS H850 TEMPS DROP BELOW -10C GIVING DELTA T/S
AROUND 13C OR SO.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 324 AM EST MON FEB 1 2016

THE COMBINATION OF CYCLONIC FLOW THROUGH 700 MB AND AN AIRMASS COLD
ENOUGH FOR LAKE EFFECT WILL SUPPORT SNOW SHOWERS WED NIGHT INTO THU.
WILL FEATURE HIGHEST POPS AND THE POTENTIAL FOR MINOR ACCUMULATIONS
GENERALLY WEST OF A BATTLE CREEK TO BIG RAPIDS LINE.

WARM AIR ADVECTION SETS UP FOR THU NIGHT INTO FRI.  WE MAY SEE A
SOUTHWEST FLOW EVENT TRY TO DEVELOP...WHICH WOULD LEAD TO AN
INCREASE IN THE SNOW SHOWER ACTIVITY FOR THE LUDINGTON REGION.
OVERALL THE SET UP IS MARGINAL AND AT THIS POINT I WILL ONLY FEATURE
SOMEWHAT HIGHER POPS FOR THE NORTHWEST COUNTIES.

A STRONGER MID LEVEL WAVE IS SHOWN TO ARRIVE FOR FRIDAY NIGHT INTO
SATURDAY. THE COMBINATION OF THE DGZ BECOMING SATURATED AND LIFT
ASSOCIATED WITH THIS WAVE SUPPORTS RELATIVELY HIGH POPS FOR THIS
PERIOD ESPECIALLY THE NORTHWEST COUNTIES WHERE THE LOW LEVEL
CONVERGENCE WILL BE MAXIMIZED.

HARD TO BE REAL CONFIDENT ON THE FORECAST FOR SUNDAY OR MONDAY.
OVERALL THE TREND HAS BEEN TO FAVOR NUDGING THE ARCTIC AIRMASS
FURTHER NORTH AND EAST AHEAD OF THE NEXT WAVE. I NOTICED THE LATEST
00Z HIGH RES EURO RUN PUSHES THE 925 MB TEMP TO POSITIVE VALUES.
THIS WOULD FAVOR MORE IN THE WAY OF RAIN SHOWERS. WILL KEEP IT SNOW
SHOWERS AT THIS POINT...BUT WILL NEED TO MONITOR TRENDS CLOSELY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1136 PM EST SUN JAN 31 2016

FOR THE MOST PART IFR CIGS AND IN SOME CASES IFR VSBY PREVAILED AT
ALL OF OUR TAF SITES. SINCE THE COLD FRONT HAS ALREADY COME
THROUGH I WOULD EXPECT SOME CLEARING OF THE LOW CLOUDS BY TOMORROW
AFTERNOON. THE RAP MODEL CONTINUES TO SHOW DENSE FOG OVER OUR
WESTERN CWA TOWARD MORNING. GIVEN THE FORECAST LIGHT WINDS
FORECAST BY MORNING... THIS WOULD NOT BE OUT OF THE QUESTION.
STILL I BELIEVE THE MVFR CIG WILL PREVAIL TOMORROW.

&&

.MARINE...
ISSUED AT 324 AM EST MON FEB 1 2016

WE WILL BE ISSUING A GALE WATCH FOR MUCH OF TUE AND TUE EVENING FOR
THE ENTIRE NEARSHORE WATERS. WINDS WILL RAMP UP SIGNIFICANTLY
IMMEDIATELY AHEAD OF THE LOW BY TUE AFTERNOON AND WILL CONTINUE AND
PEAK TUE EVENING AS THE DRY SLOT PUSHES THROUGH.

&&

.HYDROLOGY...
ISSUED AT 1245 PM EST SUN JAN 31 2016

MINOR FLOODING IS POSSIBLE LATER THIS WEEK... ESPECIALLY IN
LOWLAND AREAS NEAR RIVERS. SOME RIVERS MAY EXCEED BANKFULL DUE TO
SNOW MELT AND A STORM TUESDAY INTO WEDNESDAY. STORM TOTAL
PRECIPITATION OF 0.50-1.00 INCHES IS POSSIBLE. PRECIPITATION IS
STILL EXPECTED TO BE A WINTRY MIX OR PLAIN RAIN. RIVER LEVEL RISES
ARE ESPECIALLY LIKELY FROM MIDWEEK THROUGH NEXT WEEKEND.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WATCH FOR THE ENTIRE NEARSHORE FROM 15Z TUE THROUGH 04Z
WED.

&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...MJS
AVIATION...WDM
HYDROLOGY...EBW
MARINE...NJJ
Hazardous weather outlook, Jan 31, 8:48 PM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
848 PM EST SUN JAN 31 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
848 PM EST SUN JAN 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTRY MIX OF PRECIPITATION COULD LEAD TO SOME SLICK ROADS
MAINLY ACROSS CENTRAL LOWER MICHIGAN TUESDAY AFTERNOON INTO
TUESDAY NIGHT. A PERIOD OF FREEZING RAIN COUPLED WITH GUSTY WINDS
MAY LEAD TO SOME POWER OUTAGES GENERALLY NORTH OF A MUSKEGON TO
ALMA LINE TUESDAY EVENING. NON SEVERE THUNDERSTORMS ARE ALSO
POSSIBLE TUESDAY EVENING.

SOME SNOW SHOWERS ON WEDNESDAY COULD ALSO LEAD TO SLICK TRAVEL AS
TEMPERATURES BEGIN FALLING BELOW FREEZING.

WATER LEVELS ON AREA RIVERS COULD RISE INTO EARLY NEXT WEEK DUE TO
MELTING SNOW AND THE POTENTIAL FOR RAIN. WITH ICE IN THE RIVERS...WATER
LEVELS COULD FLUCTUATE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-011030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
848 PM EST SUN JAN 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES ARE LIKELY TO BECOME HAZARDOUS TO SMALL CRAFT IN
THE TUESDAY INTO WEDNESDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 3:36 PM ESTWinter Weather AdvisoryGRRClare, Lake, Mason, Osceola33 hr
Feb 1, 3:41 PM ESTGale WarningGRR24 hr

Nearby

Gale Watches in Michigan, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.